We report a case of myopathy, accompanied by widespread contractures predominantly involving the elbow and knee joints, following long-standing pentazocine abuse.
Statistics from Altmetric.com
Complications of parenteral narcotic abuse such as focal tissue damage (localised sclerosis of skin and subcutaneous tissue, indurations and nonseptic ulcerations) are well documented.1 2 There are a few reports of myopathy following chronic pentazocine administration,3 4 but the association with contractures around the shoulder and hip joints is still rare.5 6 We report a patient with myopathy, accompanied by widespread contractures predominantly involving the elbow and knee joints, following long-standing pentazocine abuse. A detailed electrophysiological study of different muscle groups and biopsies from involved and healthy sites was also carried out.
A 38-year-old doctor (figure 1) presented with a painless and progressive restriction of flexion around both the knee joints for 4 years. This had been followed by a similar problem involving both the elbow joints a year later. His main complaints were inability to squat, difficulty in dressing/undressing and generalised stiffness. Over the last 6 months he had mild limitation at the extremes of abduction of the right shoulder, and bilateral hip extension for which he had developed a compensatory lumbar lordosis. He had no complaints of any muscle weakness within the limited range of possible movements. He had been addicted to injection of Fortwin (pentazocine) 1–2 ml intramuscular bid for the past 18–20 years. The site of injection was the right deltoid for the first 8 years, followed by sequential use of both glutei, quadriceps and the left deltoid. He had a history of frozen shoulder on the right side which subsequently improved. He was non-diabetic and non-hypertensive. There was no family history of any neuromuscular disorder.
Physical examination revealed a well-built man with marked contractures involving both the knee and elbow joints and mild limitations of abduction of right shoulder and extension of both hip joints. He walked with a lordotic gait and had marked woody indurations of the deltoids, biceps, glutei and quadriceps. Both elbows were semi-flexed with a 20° range of movement on either side. The knees could not be flexed beyond 80° and the right hand could not be abducted beyond 90°. Distal joints were normal. Muscle power was normal within the limited range of movements, and there was no sensory deficit. Laboratory studies disclosed the following values: haemoglobin 15.0 g/dl; white cell count 6.0 × 109/l (neutrophils 67%, lymphocytes 20%, monocytes 3%, eosinophils 10%); platelets 275 × 109/l; erythrocyte sedimentation rate 2 mm 1st hour; serum urea 8.9 mmol/l; serum creatinine 0.09 mmol/l; aspartate transaminase 27 U/l; alanine transaminase 9 U/l; alkaline phosphatase 56.8 U/l; creatine kinase 324 U/l. Radiography revealed normal joint architecture. Electromyography (EMG) of the deltoids, triceps and quadriceps showed a reduced number of potentials, low in amplitude and of short duration. Polyphasias were increased (>40%) with a full recruitment pattern. EMG of the supraspinati was normal. Muscle biopsy showed a normal right soleus, whereas there was extensive fibrosis involving the left quadriceps (figure 2).
It was explained to the patient that his drug addiction was responsible for the condition, and he received drug rehabilitation treatment as well as vigorous physiotherapy with passive and active stretching exercises. At 6 months follow-up he had successfully overcome his addiction, but there was no change in his deformity apart from some increase in range of mobility around both the elbow joints to 40–45°, from the previous range of 20°.
Cutaneous complications of pentazocine injections were first described by Schlicher et al.1Swanson et al, in their study of psychiatric aspects of pentazocine abuse,7 noted a 33% incidence of brawny induration of skin and underlying tissue. The list of complications was later extended by Steiner et al and Joong et al who described a fibrous myopathy with intramuscular pentazocine injections.3 4 Their patients had woody induration of muscles with secondary contractures. Deltoid contracture causes a fixed abducted posture, aptly termed ‘arm levitation sign’, a signal of chronic injection myopathy.8 The main histopathologic change is extensive fibrosis in skin and muscle. Endarteritis, vascular thrombosis, granulomatous inflammation and fat necrosis may also be seen but are non-specific.9
The history of progressive decline in mobility with generalised stiffness and a lordotic gait in our patient might suggest joint disease. However, the extensive induration of soft tissue with resultant contractures and normal radiographic studies point to the nonarticular nature of his deformity. Although he did not have the arm levitation sign,8 he did have a history of frozen shoulder. Differential diagnosis of this clinical picture would include infiltrative myopathies such as amyloidosis, eosinophilic fasciitis and the stiff man syndrome. Rarely, an adult form with a forme-fruste manifestation of Emery Dreifuss muscular dystrophy may bear a close resemblance. The history of chronic pentazocine injection in conjunction with extensive fibrosis on biopsy is sufficient to exclude these conditions. The normal EMG of the supraspinati and normal muscle biopsy of the soleus point against a generalised muscle involvement, despite the raised creatine kinase.
pentazocine-induced myopathy is a rare condition and should be looked for in all patients using intramuscular pentazocine
it should be considered in the differential diagnosis of any atypical form of myopathy with contractures
multiple muscle groups should be evaluated by EMG/biopsy as the disease may be restricted to specific muscle groups
differentiating this iatrogenic myopathy from polymyositis/dystrophy is of immense prognostic value
The mechanism of this condition remains unclear. Repeated injections of other medications are not commonly reported to result in diffuse muscle fibrosis. Pentazocine is most soluble under acidic conditions, and precipitation in the alkaline pH of extracellular tissue with secondary inflammation has been postulated.1 Birefringent crystals have been noted in the areas of induration. The role of repeated muscle trauma, microhaemorrhages, and infections is unknown. Elevations of muscle enzymes, as seen in our patient, have been recorded and suggest ongoing muscle destruction. Animal studies utilising repeated injections of pentazocine show induction of localised sclerosis in guinea pigs but not in rats.4
Pentazocine-induced fibrous myopathy should be included in diagnostic considerations when a parenteral narcotic agent is required for management of chronic pain.